Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 211, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Dec 1, 2018, 3:11 AM CST for 5 counties in Missouri. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 1, 2018, 3:11 AM CST (09:11 UTC)
- Expired
- Dec 1, 2018, 4:00 AM CST
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iron County, MO, Madison County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 1, 3:15 AM CST | TSTM WND DMG | 4 N Caledonia, MO | TREE DOWN BLOCKING THE SOUTHBOUND LANE OF SOUTH HIGHWAY 21 JUST SOUTH OF FURNACE CREEK ROAD. |
| Dec 1, 3:36 AM CST | TSTM WND DMG | 1 Wsw Libertyville, MO | TREES DOWN. |
| Dec 1, 3:40 AM CST | TSTM WND DMG | 6 N Marquand, MO | TREES DOWN. |
| Dec 1, 3:50 AM CST | TSTM WND DMG | 6 Ssw Minnith, MO | DELAYED REPORT OF TREES DOWN IN RURAL PARTS OF SOUTHERN STE GENEVIEVE COUNTY WITH THE EARLY MORNING STORMS. LOCATION APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WUUS53 KLSX 010911
SVRLSX
MOC093-123-186-187-221-011000-
/O.NEW.KLSX.SV.W.0211.181201T0911Z-181201T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
311 AM CST SAT DEC 1 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Eastern Iron County in southeastern Missouri...
Ste. Genevieve County in southeastern Missouri...
Madison County in southeastern Missouri...
Southeastern Washington County in east central Missouri...
St. Francois County in southeastern Missouri...
* Until 400 AM CST.
* At 311 AM CST, severe thunderstorms were located along a line
extending from 8 miles northwest of Belleview to Arcadia to Sam A.
Baker State Park, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Farmington, Bonne Terre, Desloge, Ste. Genevieve, Fredericktown,
Bismarck, Ironton, Leadwood, Park Hills, Pilot Knob, Iron Mountain
Lake, Arcadia, Bloomsdale, Irondale, St. Mary, Junction City,
Cobalt, Marquand, Knob Lick and Iron Mountain.
This includes Interstate 55 in Missouri between exits 141 and 162.
This also includes St. Joe State Park, St. Francois State Park, Hawn
State Park, Fort Davidson Historic Site, Felix Valle House State
Park, Elephant Rocks State Park, and Missouri Mines Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3753 9064 3780 9090 3809 9033 3809 9029
3813 9025 3807 9017 3806 9013 3802 9010
3801 9006 3797 9000 3797 8994 3796 8992
3793 8998 3787 8994 3764 9015 3731 9014
3732 9055 3728 9055 3727 9057
TIME...MOT...LOC 0911Z 243DEG 50KT 3777 9085 3756 9064 3725 9056
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Glass2 follow-up statements
495
WWUS53 KLSX 010928
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
328 AM CST SAT DEC 1 2018
MOC093-010937-
/O.CAN.KLSX.SV.W.0211.000000T0000Z-181201T1000Z/
Iron MO-
328 AM CST SAT DEC 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN IRON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3764 9052 3785 9079 3809 9033 3809 9029
3813 9025 3807 9017 3806 9013 3802 9010
3801 9006 3797 9000 3797 8994 3796 8992
3793 8998 3787 8994 3764 9015 3731 9014
3733 9042 3740 9045
TIME...MOT...LOC 0927Z 243DEG 50KT 3787 9060 3766 9039 3735 9031
$$
MOC123-186-187-221-011000-
/O.CON.KLSX.SV.W.0211.000000T0000Z-181201T1000Z/
Ste. Genevieve MO-Madison MO-Washington MO-St. Francois MO-
328 AM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR STE. GENEVIEVE AND MADISON COUNTIES IN SOUTHEASTERN MISSOURI...
SOUTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI AND ST.
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...
At 327 AM CST, severe thunderstorms were located along a line
extending from Leadwood to Knob Lick to Buckhorn, moving northeast at
60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Farmington, Bonne Terre, Desloge, Ste. Genevieve, Fredericktown,
Bismarck, Leadwood, Park Hills, Bloomsdale, Irondale, St. Mary,
Junction City, Cobalt, Marquand, Knob Lick, Buckhorn, Weingarten,
Womac, Rocky Ridge and Coffman.
This also includes St. Joe State Park, St. Francois State Park, Hawn
State Park, Felix Valle House State Park, and Missouri Mines Historic
Site.
This includes Interstate 55 in Missouri between exits 141 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3764 9052 3785 9079 3809 9033 3809 9029
3813 9025 3807 9017 3806 9013 3802 9010
3801 9006 3797 9000 3797 8994 3796 8992
3793 8998 3787 8994 3764 9015 3731 9014
3733 9042 3740 9045
TIME...MOT...LOC 0927Z 243DEG 50KT 3787 9060 3766 9039 3735 9031
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Glass939
WWUS53 KLSX 010939
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
339 AM CST SAT DEC 1 2018
MOC221-010948-
/O.CAN.KLSX.SV.W.0211.000000T0000Z-181201T1000Z/
Washington MO-
339 AM CST SAT DEC 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3768 9034 3798 9053 3809 9033 3809 9029
3813 9025 3807 9017 3806 9013 3802 9010
3801 9006 3797 9000 3797 8994 3796 8992
3793 8998 3787 8994 3764 9015 3731 9014
3732 9032 3753 9037
TIME...MOT...LOC 0938Z 243DEG 50KT 3794 9043 3773 9022 3742 9014
$$
MOC123-186-187-011000-
/O.CON.KLSX.SV.W.0211.000000T0000Z-181201T1000Z/
Ste. Genevieve MO-Madison MO-St. Francois MO-
339 AM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR STE. GENEVIEVE...EASTERN MADISON AND CENTRAL ST. FRANCOIS
COUNTIES IN SOUTHEASTERN MISSOURI...
At 338 AM CST, severe thunderstorms were located along a line
extending from 6 miles east of Bonne Terre to near Womac to Marquand,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Farmington, Ste. Genevieve, Fredericktown, Bloomsdale, St. Mary,
Junction City, Cobalt, Marquand, Womac, Rocky Ridge, Buckhorn,
Weingarten, Coffman, Catherine Place, Minnith, Mine La Motte,
Libertyville, River Aux Vases and French Village.
This also includes St. Francois State Park, Hawn State Park, and
Felix Valle House State Park.
This includes Interstate 55 in Missouri between exits 141 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3768 9034 3798 9053 3809 9033 3809 9029
3813 9025 3807 9017 3806 9013 3802 9010
3801 9006 3797 9000 3797 8994 3796 8992
3793 8998 3787 8994 3764 9015 3731 9014
3732 9032 3753 9037
TIME...MOT...LOC 0938Z 243DEG 50KT 3794 9043 3773 9022 3742 9014
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 11:35 PM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Nov 30, 11:35 PM CST, 3 hours 36 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1135 PM CST Fri Nov 30 2018 .SHORT TERM... (Through Late Saturday Afternoon) Issued at 253 PM CST Fri Nov 30 2018 Visibilities have been slowly improving across the region this afternoon, but many locations continue to experience widespread fog. Mid/high level clouds will continue to increase across the region late this afternoon and this evening ahead of a developing low pressure system which will bring active weather to the LSX CWA tonight and tomorrow. A well-developed baroclinic leaf was noted on afternoon satellite imagery over the south-central CONUS. This satellite feature was occurring ahead of a strong PV anomaly which will continue progressing northeastward through the central CONUS towards the Great Lakes. Increasing large-scale ascent downstream of the upper trough as well as interactions between a strong H85 low-level jet and the elevated warm frontal boundary will produce a broad area of showers and thunderstorms tonight. Areas of SHRA/TSRA should tend to lift north or northeastward with time in tandem with the lifting warm front. Some of the rain may be heavy at times, and parts of the southern CWA could receive up to 1.5" of rain by sunrise. The upper trough associated with the aforementioned PV anomaly becomes negatively tilted as it approaches and then moves through our area. The significance of a negatively tilted upper trough is that the cold air at mid/upper levels is located above the moistening warm sector at low levels, which increases the instability in the warm sector ahead of the surface cold front. The system's dry slot is expected to spread across at least part of the area tomorrow morning, and the combination of the dry slot as well as the lifting nocturnal precipitation should produce a break in the rain for at least a few hours during the morning, especially across the southern half of the CWA. Attention then turns to the potential for strong/severe thunderstorms tomorrow. The cold front will be dragged farther northward while simultaneously progressing from west to east as the surface low lifts northeastward. The cold front is currently forecast to be located slightly west of the Mississippi River at 18z at the same time that the left exit region of an upper jet will be overspreading the area. These factors are in addition to the steepening lapse rates discussed above. Model forecasts depict 50-60+ kts of 0-6 km bulk shear along with 500-1000 J/kg of CAPE. Taken together, the environment appears favorable for strong to severe thunderstorms along and east of the Mississippi River from late morning through late afternoon. Model forecasts of the orientation of the 0-6 km shear vectors compared to the orientation of the H85 cold front defy easy categorization. Most models show enough of a line-normal component to support discrete cells, but they also show enough of a line-parallel component to support line segments. Regardless of the convective mode, the take-home message is that sufficient shear and instability are expected to be present to support a few strong to severe thunderstorms on Saturday until the cold front has pushed through the region. Overnight lows tonight will be around 10 degrees warmer than last night due to the lifting warm front and extensive cloud cover. Highs tomorrow will range from the low 50s in northeast MO to the upper 60s in the St. Louis metropolitan area as well as southeast MO and southwest IL, which is 10-20 degrees above normal across most of the area. Kanofsky .LONG TERM... (Saturday Night through Next Friday) Issued at 253 PM CST Fri Nov 30 2018 (Saturday Night - Next Friday) The surface occluded front by early Saturday evening will likely be located just to the east of the CWA, removing the threat for strong to severe thunderstorms. Southern edge of the deformation zone may also clip portions of northeast Missouri and west-central Illinois Saturday night into Sunday morning so have chance PoPs. Temperatures however in the boundary layer remain warm enough that any precipitation in these areas will stay plain liquid rain. Much colder air will be in place to end the weekend with high temperatures in the 40s to low 50s. Light precipitation in the form of snow is possible on Tuesday as an elongated area of midlevel vorticity moves through the mid-Mississippi Valley. The key word is light as models are only suggesting a couple hundredths of liquid equivalent precipitation so any accumulations of snowfall would likely be very minor if any were to occur at all. Northwest flow aloft establishes across the midsection of the country by the middle of next week so expectation is for dry weather with below normal temperatures. Look for highs to be mainly in the 30s with lows in the 20s for the next work week. These forecast temperatures would equate to near normal for nighttime minimums and 5-10 degrees below normal during the day. All eyes toward the very end of the extended forecast will be on an ejecting shortwave trough out of the desert southwest/northwestern Mexico. This system will likely track to the south of the area given the confluent flow downstream at mid and upper levels of the atmosphere. With any storm system tracking to the south of the bi- state area in the winter season, we will have to keep an eye on this system for the potential for accumulating snowfall if sufficiently cold air remains in place. Gosselin && .AVIATION... (For the 06z TAFs through 06z Saturday Night) Issued at 1135 PM CST Fri Nov 30 2018 IFR conditions currently found areawide will persist until the dry slot associated with a wound up storm system pushes through during the day on Saturday, allowing COU and the STL metro sites to shed their IFR for at least MVFR conditions if not VFR. The main wave of showers and some thunderstorms will push thru late tonight and into Saturday morning (until 12/14z), with another round expected to develop during the heating of the day on the backend of the dry slot. Easterly surface winds will veer S-SW on Saturday. In-between all of this, fog will gradually shift its thicker portions northward as rain erodes it from the south. SPECIFICS FOR KSTL: IFR conditions should last until rain exits by late Saturday morning. Speaking of rain, it still looks set to arrive around 07z with thunderstorms imbedded within the larger rain shield. IFR should improve to VFR with arrival of the storm system's "dry slot" by late Saturday morning with the terminal getting edged by new thunderstorm development Saturday afternoon, mainly to the north and west. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Nov 30, 4:32 PM CST, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 432 PM CST Fri Nov 30 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 432 PM CST Fri Nov 30 2018 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. Locally heavy rainfall is possible across parts of east central and southeast Missouri as well as southwest Illinois. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Locally heavy rainfall is possible early Saturday morning across parts of east central and southeast Missouri as well as southwest Illinois. A few severe thunderstorms are possible on Saturday from late morning through late afternoon. The primary severe weather threats are large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotters are asked to relay any flooding they might observe tonight. Spotters are also asked to report any rainfall amounts greater than 2 inches. Kanofsky
In the hours before
Special weather statement, Dec 1, 2:54 AM CST, 17 minutes before
Special Weather Statement
National Weather Service St Louis MO
254 AM CST SAT DEC 1 2018
MOZ049-059-062-072-073-010945-
Gasconade MO-Washington MO-Franklin MO-Osage MO-Crawford MO-
254 AM CST SAT DEC 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...NORTHWESTERN
WASHINGTON...WESTERN FRANKLIN...EASTERN OSAGE AND GASCONADE COUNTIES
UNTIL 345 AM CST...
At 254 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Freeburg to 8 miles northeast of Salem.
Movement was northeast at 70 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Sullivan, Cuba, Owensville, Hermann, Steelville, Bourbon, Linn,
Anthonies Mill, Belle, Gerald, Bland, Freeburg, Rosebud, Leasburg,
Miramiguoa Park, Rich Fountain, Swiss, Old Mines, Mount Sterling and
Cherryville.
This includes Interstate 44 in Missouri between exits 203 and 230.
This also includes Onondaga Cave State Park, Deutschheim Historic
Site, and Meramec State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3871 9171 3870 9163 3868 9156 3871 9149
3870 9135 3800 9075 3770 9131 3779 9131
3779 9153 3815 9153 3815 9164 3829 9165
3829 9198 3833 9202
TIME...MOT...LOC 0854Z 206DEG 63KT 3832 9194 3775 9147
GlassThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 2:37 AM CST | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 38 min |
| Dec 1, 2:54 AM CST | Special Weather Statement | LSX | Crawford, Gasconade, Osage, Washington | 51 min |
| Dec 1, 3:32 AM CST | Tornado Warning | LSX | Madison | 15 min |
| Dec 1, 3:54 AM CST | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 29 min |
| Dec 1, 9:24 AM CST | River Flood Warning | LSX | Marion | 13 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.